Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 143, NWS St. Louis, MO

November 10, 2020Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 10, 2020, 11:03 AM CST for Knox County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 11:03 AM CST (17:03 UTC)
Expired
Nov 10, 2020, 11:31 AM CST
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 202 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KLSX 101703
SVRLSX
MOC103-101800-
/O.NEW.KLSX.SV.W.0143.201110T1703Z-201110T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1103 AM CST Tue Nov 10 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Knox County in northeastern Missouri...

* Until noon CST.

* At 1103 AM CST, a severe thunderstorm was located over La Plata,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Edina, Colony, Greensburg, Hurdland and Baring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4025 9195 3999 9234 4028 9235
      4030 9232
TIME...MOT...LOC 1703Z 226DEG 42KT 4002 9250 

HAIL...<.75IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
690 
WWUS53 KLSX 101720
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1120 AM CST Tue Nov 10 2020

MOC103-101800-
/O.CON.KLSX.SV.W.0143.000000T0000Z-201110T1800Z/
Knox MO-
1120 AM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHERN KNOX COUNTY...

At 1120 AM CST, a severe thunderstorm was located near Brashear,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Edina, Colony, Greensburg, Hurdland and Baring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4025 9195 3999 9234 4028 9235
      4030 9232
TIME...MOT...LOC 1720Z 226DEG 42KT 4016 9231 

HAIL...<.75IN
WIND...60MPH
 
$$

MRM
477 
WWUS53 KLSX 101731
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1131 AM CST Tue Nov 10 2020

MOC103-101741-
/O.CAN.KLSX.SV.W.0143.000000T0000Z-201110T1800Z/
Knox MO-
1131 AM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
northeastern Missouri.

LAT...LON 4030 9195 4025 9195 3999 9234 4028 9235
      4030 9232
TIME...MOT...LOC 1730Z 226DEG 42KT 4025 9218 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 6:05 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 10, 6:05 AM CST, 4 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
605 AM CST Tue Nov 10 2020

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 253 AM CST Tue Nov 10 2020

A cold front will push through the area today, resulting in
showers and thunderstorms. The main concern will be the potential
that a few storms become strong to severe this afternoon into the
early evening period.

Surface analysis continues to show southerly flow well-establish
along and well ahead of the cold front. Latest analysis depicts
the boundary running from eastern Iowa southwestward through
northwest Missouri. Plenty of warmth and moisture is being ejected
northward within the southerly flow. Surface dewpoints are
largely in the lower 60s with temperatures ranging from the mid to
upper 60s across the forecast area. The put the magnitude of
warmth in perspective, average highs for this time of the year
are right around 60 degrees with lows in the upper 30s to lower
40s.

Provided the ample warmth and moisture, it would peak interest in
severe potential with the frontal passage. SPC does have marginal
and slight risk areas covering sections of the CWA, which accounts
for this potential. There are a couple of limiting factors that
may help to mitigate the magnitude of the threat. As seen on IR
satellite, there is plenty of cloud cover running ahead of the
front. This should help stave off any high end instability, which
current HREF runs show to be in the ballpark of 500 to 750 J/kg
with little to no probabilities for 1000 J/kg or greater. In
addition to this, the bulk of upper level support is well north
and west as the upper trough takes on a negative tilt over Iowa
into the Dakotas. This draw the surface low through eastern Iowa,
where the potential for severe weather is likely to be maximized.
Closer to the surface low is where winds will be slightly backed
at the surface, offering some potential for a brief, weak tornado.
This is consequently where a slight risk covers sections of
northeast Missouri into west central Illinois.

As we work our way south along the frontal boundary, winds
become increasingly parallel to the boundary and unidirectional
with height. This signals a likelihood that any initial
thunderstorm development over central Missouri will quickly become
linear. Mid-level winds continue to ramps up through the
afternoon, especially along and ahead of the boundary with 30-35
knot winds only 500 feet off the surface, reaching 40-45 knots
around 1500 feet. Therefore, mixing ahead of the front will result
in gusts that exceed 40 mph over northern sections of the forecast
area, resulting in a wind advisory from 18z through 00z this
afternoon.

As the front approaches, any convective activity could easily
pull down winds aloft, which exceed 50 knots just below 5000
feet. Damaging winds are expected to be the primary threat with
any storms that develop this afternoon, especially with any
bowing line segments. The boundary tracks from central Missouri at
around 18z, then approaches the Mississippi River around 00z. Any
diurnal instability we do tap into should wane as the front move
through the Illinois counties between 00z and 02z.

Expect much cooler and drier air to move in behind the front.
Higher dewpoints will quickly be shunted southeast overnight.
Temperatures fall into the 30s for much of the area under clearing
skies. Though we will remain clear with plenty of sunshine
Wednesday, highs will only make it back into the 50s, much closer
to seasonal norms.

Maples

.LONG TERM...  (Wednesday Night through Monday)
Issued at 253 AM CST Tue Nov 10 2020

An upper longwave trough will be positioned over the central
sections of the CONUS with surface high pressure building into the
region late Wednesday into Thursday. A weak, quick moving system
passes well to our northwest, as another surface high builds in
for Friday. This should keep the area dry and tame through the end
of the work week with near normal temperatures.

The upper trough progresses east with modest ridging over the
eastern CONUS. The next chance of rain is expected to approach the
region late Friday into Saturday. The axis to an upper level
trough swings east through the central plains as a surface low is
drawn northeast in the area from the southern plains. Ensemble
guidance show quite a bit of spread with many of the members
clustered at or below a half inch of precipitation over southeast
Missouri and southwest Illinois with amounts increasing under the
better lift to the west. Deterministic guidance shows quite a bit
of spread in solutions, but nonetheless, it could be a beneficial
rainfall for the area.

The system moves out by Sunday, providing drier and cooler weather
to end the period.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 544 AM CST Tue Nov 10 2020

A cold front will move through the area from west to east this
afternoon through this evening. The front will lead to showers and
a narrow line of thunderstorms, a few of which could become
strong. Impacts will primarily result from gusty winds ahead of
the front, then quickly shift to the convective potential along
the front as it pushes through the terminals.

The greatest impact from non-convective gusts ahead of the front
will be over sections of northeast Missouri and west central
Illinois, where winds aloft reach 30+ knots only 500 feet off the
surface and quickly strengthen to 40-50 knots between 1k and 1.5k
feet. KUIN is most likely to be impacted by near 40 knot gusts as
they're mixed down to the surface. Further to the south, gusts
will still be an issue, but not as strong as KUIN. Expected 30
knots to be more common elsewhere.

The cold front will approach central Missouri around 18z with
ceiling dropping to MVFR conditions along and just ahead of the
front. The front will march eastward from there, reaching the
Mississippi River around 23z to 00z. Thunderstorms could result
in a quick shot of heavy rain, reduced visibility, and higher
gusts. Some of the strongest storms could include convective
induced gusts as high as 50 knots. Conditions may locally reduce
below MVFR should any terminals be directly impacted by stronger
storms.

Expect the front to clear to the east of KCPS after 01z. Winds
will veer and lighten overnight with VFR through the remainder of
the period.

SPECIFICS FOR KSTL:

There will be a mix of VFR and MVFR this morning. MVFR will mainly
be related to mixed ceilings between 2.5k and 4k feet due to the
stratus deck.

Main impacts will stem from gusty winds that ramp up ahead of a
cold front this morning into the afternoon. Gusts of 30 knots will
become common up until the front approaches from the west. The
cold front is expected to arrive around 23z with the potential for
a few thunderstorms in the form of a thin line. It looks as
though convective trends will have storm weakening with eastward
travel. Should stronger storms survive and directly impact the
terminal, gusts as high as 50 knots are possible, accompanied by a
brief bout of heavy rain and reduced visibility.

Wind veer behind the front with conditions rapidly improving
through this evening. VFR conditions will return overnight as
winds also lighten up through the end of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from noon today to 6 PM CST this evening for Knox
     MO-Lewis MO-Marion MO-Shelby MO.

IL...Wind Advisory from noon today to 6 PM CST this evening for Adams
     IL-Brown IL-Greene IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Nov 10, 4:04 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CST Tue Nov 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon into early evening. There is
a slight risk for severe thunderstorms over northeast Missouri into
west central Illinois. There is a marginal risk from central Missouri
into east central Missouri and southwest Illinois. The primary threat
will be damaging wind gusts to around 60 mph. A brief, weak tornado
cannot be ruled out, especially over northeast Missouri and west
central Illinois.

Winds could gust between 40 and 45 mph this afternoon over northeast
Missouri and west central Illinois. A wind advisory is in effect from
12 p.m. to 6 p.m.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early evening.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:56 AM CSTWind AdvisoryLSXKnox, Lewis, Marion, Shelby12 hr
Nov 10, 11:55 AM CSTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Shelby50 min
Nov 10, 11:59 AM CSTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau46 min
Nov 10, 12:05 PM CSTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby25 min
Nov 10, 12:27 PM CSTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby25 min
Nov 10, 12:41 PM CSTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Marion, Monroe, Shelby49 min
Nov 10, 12:51 PM CSTSevere Thunderstorm WarningLSXLewis, Marion22 min
Nov 10, 12:55 PM CSTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls50 min
Nov 10, 1:07 PM CSTSevere Thunderstorm WarningLSXLewis, Marion, Ralls53 min
Nov 10, 4:08 PM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.